Alert archive / Iowa / Tornado Warnings in 2004
Tornado Warning 109, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Aug 26, 2004, 8:29 PM CDT for Jasper County, Marshall County, Iowa. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2004, 8:29 PM CDT (01:29 UTC)
- Expired
- Aug 26, 2004, 9:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Jasper County, IA, Marshall County, IA
The radar
The Des Moines radar (KDMX), 52 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 9:06 PM CDT | TSTM WND GST 62 | Marshalltown, IA | |
| Aug 26, 9:06 PM CDT | NON-TSTM WND DMG | 6 S Marshalltown, IA | 12 INCH DIAMETER LIMB DOWN. |
| Aug 26, 9:10 PM CDT | TSTM WND GST 75 | Marshalltown, IA | POWER LINES DOWN. |
| Aug 26, 9:17 PM CDT | TSTM WND DMG | 3 Nw Baxter, IA | LARGE DIAMETER TREE BROKE OFF AT THE BASE AND DID SOME STRUCTURAL DAMAGE TO HOUSE. |
| Aug 26, 9:17 PM CDT | TSTM WND DMG | Baxter, IA | LARGE EVERGREEN TREE FELL ON CAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 4:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3587 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 18.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDMX 270129
TORDMX
IAC099-127-270215-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
828 PM CDT THU AUG 26 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN JASPER COUNTY IN CENTRAL IOWA
SOUTHERN MARSHALL COUNTY IN CENTRAL IOWA
* UNTIL 915 PM CDT
* AT 824 PM CDT...RADAR INDICATED A THUNDERSTORM WITH A HISTORY OF
TORNADOES 10 MILES NORTHWEST OF MINGO...OR ABOUT 25 MILES NORTHEAST
OF DES MOINES...MOVING EAST AT 40 MPH.
* THE STORM WILL BE...
4 MILES SOUTH OF RHODES AROUND 835 PM CDT...
3 MILES NORTH OF BAXTER AROUND 840 PM CDT...
6 MILES SOUTH OF MELBOURNE AROUND 845 PM CDT...
3 MILES SOUTH OF LAUREL AROUND 855 PM CDT AND
7 MILES SOUTH OF FERGUSON AROUND 900 PM CDT.
AT 824 PM CDT A WEATHER SPOTTER REPORTED A TORNADO NEAR MAXWELL.
THIS STORM ALSO HAS BLOWN CARS OFF I-35 SOUTH OF AMES.
RAIN WILL REDUCE VISIBILITY TO ZERO AND YOU MAY NOT BE ABLE TO SEE
THIS TORNADO. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM.
STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK
SHELTER IN A REINFORCED BUILDING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR IOWA.
LAT...LON 4205 9323 4185 9322 4186 9335 4172 9335
4172 9279 4205 9280
$$
SMALLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 26, 2:53 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, Aug 26, 2:53 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 253 PM CDT THU AUG 26 2004 .SHORT TERM...TNGT THRU SUN MAIN FOCUS OBVIOUSLY TSTM TRENDS TNGT IN TERMS OF SVR AND HVY RAIN. SITUATION LOOKS QUITE VOLATILE IN TERMS OF ENERGY AND SHEAR. ALTHOUGH NO SGFNT SHRT WV OR KICKER NOTED UPSTREAM IN WV IMAGERY...STG 100+ KT JET APCHG SIOUXLAND AREA WHICH WL ENHANCE SHEAR AND EVENTUALLY BRING RIGHT ENTRANCE RGN INTO PLAY OVNGT. 19Z SFC ANLYS SHOWS IMPRESSIVE LOW LVL THETA-E RDG INTO HEART OF FA WITH FNTL BNDRY STRETCHING ACRS NWRN AND NRN IA. WRMFNT ALSO NOTED TIED INTO SUBTLE TRIPLE POINT FM INVOF KMCW SEWD INTO SWRN IL. CU AREA DVLPG ALG KDNS-KFOD-KFKA LN LOOKS TO BE INITIATION AREA NR FNT. MLCAPES ALREADY 2000-3500 J/KG ACRS FA. MLCINS STILL AOA 50 HWVR SO THOSE MLCAPES WL LIKELY GROW EVEN LRGR BEFORE CAP BREAKS IN A FEW HRS. 0-6KM SHEAR AOA 45 KTS SO XPC RAPID SUPERCELL DVLPMT ONCE STORMS GO. SHALLOW SHEAR STG AND ORIENTED FAVORABLY TOO SO ALL MODES OF CONVECTION AND SVR WX POSSIBLE ALTHOUGH TORNADO THREAT MAY NOT BE THE GREATEST UNLESS WE CAN GET THE NOSE OF 0-3KM CAPES AND LOWER LFCS OVR MO FARTHER NWD. EVENT WL LIKELY GO INTO SGFNT MCS TNGT WITH CURRENT 4000-6000 MUCAPES FEED FED BY STG LOW LVL JET INTO BNDRY...SPCLLY ERN PTNS. HVY RAIN LIKELY AFT SVR THREAT EVOLVES AS FNTL MOVMT QUITE SLOW WITH STG LOW LVL MSTR TRANSPORT INTO BNDRY WITH DEEP WARM CLD LYR. MEAN LYR WND NRLY PARALLEL TO FNT WITH CORFIDI VECTORS WEAK SLY...SO WL COULD SEE TRAINING JUST AHD OF BNDRY FOR EXTENDED PD. THUS WL MENTION BOTH SVR AND HVY RAIN WORDING IN ZNS. QUESTION BY TMRW TURNS TO HOW MUCH POST FNTL PCPN WE WILL SEE. MDLS NOW FASTER PUSHING SYS AWAY SO THREAT WL NOT LINGER AS MUCH AS PREVIOUSLY XPCD. ETA NOW SHOWING SIGNS OF MID LVL QG FORCING LIKE PAST GFS RUNS...MAINLY FRONTOGENETICAL...SO WL GO WITH POPS AND EVEN LIKELY WORDING FRI DMSHG TO CHCS SERN PTNS FRI OVNGT. RMNDR OF FCST DRY BUT THETA-E ADVCTN QUITE STG SUN AFTN AND WILL HAVE TO BE WATCHED. FCST SOUNDINGS SUGGEST GFS MOS NUMBERS TOO WRM FRI WITH CLDS AND POSSIBLE PCPN SO STAYED CLOSER TO ETA. SOUNDINGS SUGGEST COOLER ETA MOS NUMBERS SAT AS WELL. STAYED AT OR JUST BLO COMPROMISE FOR MINS CONSIDERING PAST PERFORMANCE IN RECENT COOL PDS. .LONG TERM...SUN NGT THRU THU OUTSIDE OF CANADIAN...MOST MDLS AND ENSEMBLES IN GOOD AGREEMENT WITH IA WX THRU PD WHICH LOOKS DRY WITH AT OR JUST ABV NML TEMPS. UPR LVL RDG BUILDS INTO...AND THEN TRAVERSES CNTRL CONUS TWRD ERN U.S. BY THU. NIL FORCING OR BNDRYS INVOF. TEMPS ONLY QUESTION. ENSEMBLE SPREAD LOW SO HAVE DECENT CONFIDENCE IN GUIDANCE...BUT WL LEAN TWRD HIGHER END WED AND THU WHEN RTRN FLOW LOOKS STGR. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SMALL
Hazardous weather outlook, Aug 26, 3:35 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT THU AUG 26 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-271100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-MARSHALL- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 335 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTH OF HIGHWAY 34 TO THE MINNESOTA LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF AN ADVANCING COLD FRONT. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND AND LARGE HAIL ALONG WITH TORRENTIAL RAIN. THERE IS STILL A THREAT FOR TORNADOES AS WELL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 4 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY AND SATURDAY BUT NO SEVERE WEATHER IS EXPECTED. LOCALLY HEAVY RAINFALL WILL OCCUR WITH A FEW OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS EVENING. IAZ074-075-081>086-092>097-271100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE- RINGGOLD-TAYLOR-UNION-WAPELLO-WAYNE- 335 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTH OF HIGHWAY 34 TO THE MISSOURI STATE LINE. .DAY ONE...TODAY AND TONIGHT A WARM FRONT OVER NORTHERN MISSOURI IS LIFTING NORTH. SCATTERED THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS FRONT BUT ANY SEVERE STORMS SHOULD OCCUR EAST OF CENTRAL IOWA. SCATTERED THUNDERSTORMS WILL THEN DEVELOP ALONG AND AHEAD OF AN ADVANCING COLD FRONT LATE THIS EVENING. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND AND LARGE HAIL. TORRENTIAL RAINFALL MAY PRODUCE LOCALIZED FLASH FLOODING. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 8 PM AND 2 AM FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY AND SATURDAY. A COUPLE STORMS FRIDAY EVENING MAY PRODUCE DAMAGING WIND AND MARGINALLY SEVERE HAIL. LOCALLY HEAVY RAINFALL WILL OCCUR WITH SOME OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION POSSIBLE LATE THIS EVENING AND AGAIN FRIDAY EVENING. FAB
In the hours before
Local storm report, Aug 26, 8:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 N HUMBOLDT 42.75N 94.22W
08/26/2004 1.75 INCH HUMBOLDT IA TRAINED SPOTTER
DELAYED REPORT OF TORNADO SIGHTING AND DEBRIS ON GROUND.
&&
STLocal storm report, Aug 26, 8:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TORNADO 2 N HUMBOLDT 42.75N 94.22W
08/26/2004 HUMBOLDT IA TRAINED SPOTTER
DELAYED REPORT.
&&
STLocal storm report, Aug 26, 8:18 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 1 W KELLEY 41.95N 93.68W
08/26/2004 0.88 INCH STORY IA EMERGENCY MNGR
&&
STLocal storm report, Aug 26, 8:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 1 W KELLEY 41.95N 93.68W
08/26/2004 70 MPH STORY IA EMERGENCY MNGR
&&
STLocal storm report, Aug 26, 8:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
823 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 5 E LUTHER 41.97N 93.72W
08/26/2004 0.88 INCH BOONE IA EMERGENCY MNGR
&&
STLocal storm report, Aug 26, 8:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 5 E LUTHER 41.97N 93.72W
08/26/2004 70 MPH BOONE IA EMERGENCY MNGR
0823 PM TORNADO 2 W MAXWELL 41.89N 93.44W
08/26/2004 STORY IA EMERGENCY MNGR
&&
STThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:02 PM CDT | Tornado Warning | DMX | Carroll | 43 min |
| Aug 26, 7:10 PM CDT | Tornado Warning | DMX | Boone | 50 min |
| Aug 26, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 49 min |
| Aug 26, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 44 min |
| Aug 26, 7:49 PM CDT | Tornado Warning | DMX | Story | 41 min |
| Aug 26, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 37 min |
| Aug 26, 8:00 PM CDT | Tornado Warning | DMX | Boone | 30 min |
| Aug 26, 8:04 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 41 min |
| Aug 26, 8:26 PM CDT | Tornado Warning | DMX | Story | 34 min |
| Aug 26, 8:33 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 57 min |
| Aug 26, 8:36 PM CDT | Tornado Warning | DMX | Butler | 54 min |
| Aug 26, 8:47 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 43 min |
| Aug 26, 9:04 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 41 min |
| Aug 26, 9:17 PM CDT | Flash Flood Warning | DMX | Ringgold, Taylor | 6 hr |
| Aug 26, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 28 min |
| Aug 26, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Grundy | 40 min |
| Aug 26, 9:25 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 50 min |
| Aug 26, 9:33 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 42 min |
| Aug 26, 9:37 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 38 min |
| Aug 26, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 46 min |
| Aug 26, 10:07 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 38 min |
| Aug 26, 10:16 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 44 min |
| Aug 26, 10:28 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Wayne | 47 min |
| Aug 26, 11:04 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 41 min |
| Aug 26, 11:10 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 50 min |
| Aug 26, 11:17 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 43 min |
| Aug 26, 11:25 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 50 min |
| Aug 27, 1:12 AM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Wayne | 6 hr |
| Aug 27, 4:05 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 55 min |
| Aug 27, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 47 min |
| Aug 27, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 55 min |
| Aug 27, 6:09 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 51 min |
| Aug 27, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 56 min |
| Aug 27, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 61 min |
| Aug 27, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 44 min |
Nearby
Tornado Warnings in Iowa, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.